Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 213, NWS Sioux Falls, SD

July 28, 2002Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2002, 4:08 PM CDT for Cottonwood County, Minnesota. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 4:08 PM CDT (21:08 UTC)
Expired
Jul 28, 2002, 5:00 PM CDT
In force
52 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:18 PM CDTThunderstorm Wind 52 EWestbrook, MNThunderstorm winds blew down tree branches.
Jul 28, 4:18 PM CDTHail 0.88Delft, MN
Jul 28, 4:35 PM CDTHail 0.75Storden, MN
Jul 28, 4:40 PM CDTHail 0.88Comfrey, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS53 KFSD 282108
SVRFSD
MNC033-282200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 500 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF WESTBROOK...OR ABOUT 19 MILES
  NORTHEAST OF SLAYTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STORDEN AROUND 415 PM CDT
  JEFFERS AROUND 420 PM CDT
  BINGHAM LAKE AROUND 435 PM CDT
  MOUNTAIN LAKE AROUND 445 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4418 9544 4388 9545 4387 9488 4416 9490

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:27 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 28, 1:27 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 PM CDT SUN JUL 28 2002

...MAIN FORECAST CHALLENGES DEAL WITH FIRST PERIOD SEVERE WEATHER...

SYNOPSIS...MORNING SUBJECTIVE UPPER AIR ANALYSIS INDICATED NEXT
WEATHER MAKER WAS MOVING THROUGH THE CNTRL ROCKIES. AT H3 60-70 KNT
JET WAS DIVING DOWN THE BACK SIDE OF THE POSITIVLY TILTED TROUGH.
MAIN SHORT WAVE/THERMAL TROUGH AT H5 WAS LOCATED OVR ERN WY AT 12Z.
AT H85 WEAK HIGH WAS INDICATED OVER N CNTRL SD WITH TROUGH EXTENDING
FROM NORTHERN MN SW INTO WESTERN NEB. LOW LEVEL DRY SLOT WAS NOTED
PUSHING THROUGH CNTRL NEB WITH LESS THAN 5 DEGREE H85 DP AT KLBF.

FORECAST...WEAK SFC LOW OVER EXTREME SE SD WILL SLOWLY MOVE TO THE
EAST TONIGHT. THIS WILL DRAG A TROUGH/DRYLINE THROUGH THE CNTRL AND
ERN CWA THROUGH THE EVENING. LATEST MODEL GUIDANCE INDICATES THAT
ATMOSPHERE ALONG AND EAST OF THIS LOW WILL BECOME EXTREMELY UNSTABLE
WITH MLCAPE OF 3000 J/KG. AS UPPER THROUGH MOVES INTO THE CNTRL
PLAINS...MID/UPPER LEVEL WINDS ARE EXPECTED TO INCREASE THIS EVENING
LEADING TO 40-50 KNT 0 TO 6 KM SHEAR. THUS ATMOSPHERE WILL SUPPORT
SUSTAINED ORGANIZED SVR CONVECTION THROUGH THE EVENING HOURS. WITH
GOOD LINEAR FORCING AND A WEAK CAPPING INVERSION...WOULD EXPECT A
GOOD LINE OF STORMS TO GET GOING BY 3-4 PM. WITH -12 DEGREES AT H5
AND THE DEGREE OF INSTABILITY...WOULD EXPECT HAIL TO BE THE MAIN
THREAT. MID LEVEL WINDS OF 40-50KNTS WILL ALSO BE EASILY MIXED TO
THE SFC TO HAVE A DECENT DMG WND POTENTIAL. TORNADO POTENTIAL SEEMS
VERY LOW AT THIS POINT DUE TO THE VEERED LOW LEVEL FLOW OVER MOST OF
THE CWA. ONLY CHC WOULD BE IN SW MN AND EXTREME NORTHERN IA WHERE
SFC WINDS WILL CONTINUED TO BE BACKED AHEAD OF SFC LOW. SPC MODERATE
RISK LOOKS GOOD.

STORMS CLEAR OUT OF CWA BY MIDNIGHT WITH CLEARING COMING INTO THE
WESTERN ZONES. NEXT CHC FOR TRW WILL COME TO THE NORTH ON TUESDAY
NIGHT. ZONAL FLOW ACROSS THE NORTHERN US WILL MAKE SHORT WAVE HARD
TO TIME...BUT MODELS AGREE ON WEAK SFC LO AND BOUNDARY MOVING INTO
THE NORTHERN CWA LATE TUESDAY. WILL CONTINUE TRW CHC FOR THE NORTH
TUESDAY NIGHT WITH FRONT IN THE AREA AND LLJ DEVELOPING. STRONGER
SHORT WAVE COMES THROUGH ON WEDNESDAY WHICH LOOKS TO BRING THE FRONT
THROUGH THE WHOLE CWA WEDNESDAY NIGHT. GUIDANCE TEMPS LOOK IN THE
BALL PARK AND WILL NOT MAKE MANY CHANGES.

GRIDS/OZF WILL BE OUT EARLY WITH IMPENDING SEVERE WEATHER.

.FSD...NONE

BOUSTEAD

In the hours before

Special weather statement, Jul 28, 11:00 AM CDT, 5 hours 8 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN JUL 28 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO THE EVENING OVER
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA.  THE
ATMOSPHERE WILL BE MOST UNSTABLE OVER EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA..AND SOUTHWEST MINNESOTA LATE AFTERNOON AND
EVENING.  THIS AREA WILL HAVE THE GREATEST RISK OF SEVERE
WEATHER...WITH LARGE HAIL THE MAIN THREAT.  HOWEVER...DAMAGING WINDS
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS
NORTHWEST IOWA AND PORTIONS OF SOUTHWEST MINNESOTA LATE AFTERNOON AND
EVENING.  THE SEVERE WEATHER THREAT SHOULD END ACROSS THE AREA AROUND
MIDNIGHT.

SDZ038>040-050-052>061-063>065-068-290500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-
AURORA-DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-
INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL...
1100 AM CDT SUN JUL 28 2002

* FORECAST THROUGH MIDNIGHT:
  WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
  AFTERNOON...AND THEN END BY EARLY EVENING.  THESE STORMS MAY PRODUCE
  LARGE HAIL.

* SIGNIFICANT WEATHER:
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM.

SDZ062-066-067-069>071-MNZ071-072-080-089-097-098-IAZ001-012-020-
031-NEZ013-014-290500-
LINCOLN-LYON-PIPESTONE-MURRAY-MINNEHAHA-ROCK-NOBLES-TURNER-LINCOLN-
LYON-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-DIXON-DAKOTA-WOODBURY-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
WORTHINGTON...ROCK RAPIDS...YANKTON...VERMILLION...ELK POINT...
SIOUX CENTER...LE MARS...SIOUX CITY...
1100 AM CDT SUN JUL 28 2002

* FORECAST THROUGH MIDNIGHT:
  NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON...AND
  CONTINUE INTO THE EARLY EVENING HOURS.  THESE STORMS WILL BE CAPABLE
  OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 4 PM.

MNZ081-090-IAZ002-003-013-014-021-022-032-290500-
COTTONWOOD-JACKSON-OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...STORM LAKE...
1100 AM CDT SUN JUL 28 2002

* FORECAST THROUGH MIDNIGHT:
  NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON...AND
  CONTINUE INTO THE LATE EVENING HOURS.  THESE STORMS WILL BE CAPABLE
  OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS LIKELY AFTER 4 PM.
Local storm report, Jul 28, 12:45 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    9 SSE HURON               SD   .75 INCH HAIL
07/28/02   BEADLE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 28, 3:09 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    IROQUOIS                  SD   .75 INCH HAIL
07/28/02   KINGSBURY                      REPORTED BY STORM
                                          SPOTTER.

0140 PM    4 S LAKE PRESTON          SD   4.5 INCH HAIL
07/28/02   KINGSBURY                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          WINDOWS BROKEN IN HOMES
                                          AND CARS.

0201 PM    2 N OLDHAM                SD   1.75 INCH HAIL
07/28/02   KINGSBURY                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0215 PM    SINAI                     SD   TORNADO
07/28/02   BROOKINGS                      REPORTED BY EMERGENCY
                                          MANAGEMENT.  STRUCTURE
                                          DAMAGE NEAR SINAI.

0250 PM    5 NW WARD                 SD   60 MPH TSTM GUST
07/28/02   MOODY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 28, 3:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    PIPESTONE                 MN   60 MPH TSTM GUST
07/28/02   PIPESTONE                      REPORTED BY STORM
                                          SPOTTER.

0310 PM    FLANDREAU                 SD   60 MPH TSTM GUST
07/28/02   MOODY                          REPORTED BY STORM
                                          SPOTTER.

0319 PM    FLORENCE                  MN   2.75 INCH HAIL
07/28/02   LYON                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0325 PM    DELL RAPIDS               SD   1 INCH HAIL
07/28/02   MINNEHAHA                      REPORTED BY HAM RADIO
                                          OPERATOR.

0327 PM    DELL RAPIDS               SD   1.75 INCH HAIL
07/28/02   MINNEHAHA                      REPORTED BY PUBLIC.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:44 PM CDTSevere Thunderstorm WarningFSDLincoln31 min
Jul 28, 2:52 PM CDTTornado WarningFSDLincoln23 min
Jul 28, 2:54 PM CDTSevere Thunderstorm WarningFSDPipestone36 min
Jul 28, 3:14 PM CDTSevere Thunderstorm WarningFSDMurray46 min
Jul 28, 3:16 PM CDTTornado WarningFSDLincoln, Lyon, Murray34 min
Jul 28, 3:22 PM CDTSevere Thunderstorm WarningFSDPipestone23 min
Jul 28, 3:45 PM CDTSevere Thunderstorm WarningFSDRock45 min
Jul 28, 3:51 PM CDTSevere Thunderstorm WarningFSDLyon, Murray39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.